Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 18, 2003

July 18, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several large trees in the central and south central part of Carbon County. Downed trees were reported in Lehighton and Bowmanstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several large trees in the central and south central part of Carbon County. Downed trees were reported in Lehighton and Bowmanstown. One tree damaged a dwelling within Bowmanstown. Viewing stands in Franklin Township were also collapsed by the damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT FRI JUL 18 2003

A COLD FRONT OVER NW PA WILL DROP SE THROUGH THE FCST AREA TNGT.
SHWRS/TSTMS WITH AND AHEAD OF THE FRONT CONT TO DVLP. TIMING OF THE
PCPN WILL BE WITH THE FRONT AND WORDED AS THIS EVENING NORTH BUT ALL
NIGHT. POPS LIKELY NORTH WHERE PCPN CONTS TO DVLP BUT CHC S DUE TO
LATER FRONTAL PASSAGE AND WEAKER DYNAMICS.

THEN DRY AIR TAKES OVER WITH HIGH PRES FOR THE WEEKEND.

THEN IN THE LONG RANGE THERE IS THE CHC OF SHWERS AND TSTMS MAINLY
AFTN/EVENING INTO MIDWEEK AS SW FLOW DVLPS ALFT WITH SHORT WAVES
EMBEDDED WITHIN THE MOIST FLOW.

FCSTID =    9
MPO   60  76  57  78 /  60  10   0   0
ABE   64  82  61  84 /  60  10   0   0
RDG   64  82  61  84 /  60  10   0   0
PHL   70  85  67  87 /  50  10   0   0
12N   60  79  57  81 /  60  10   0   0
SMQ   66  83  63  85 /  50  10   0   0
TTN   68  85  65  87 /  50  10   0   0
MIV   66  85  63  87 /  50  10  10   0
ACY   70  81  68  82 /  50  10  10   0
ILG   68  85  65  87 /  50  10   0   0
DOV   68  85  65  86 /  50  10  10   0
GED   68  85  65  87 /  50  20  10   0
ESN   68  85  65  87 /  50  20  10   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

RNS
Hazardous weather outlook, Jul 18, 4:15 AM EST, 13 hours 18 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY, MAINLY THIS
AFTERNOON AND THIS EVENING.  THE PRIMARY THREAT IS STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.

IOVINO

The radar

The Philadelphia radar (KDIX), 148 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 18, 5:33 PM EST
Where
Carbon County, Lehighton
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.833, -75.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333018.